Pa. warns of lethal heroin laced with animal sedative

HARRISBURG, Pa. (WHTM) – Pennsylvania officials say heroin laced with a tranquilizer for elephants and other large animals is responsible for overdoses and deaths in neighboring states and might be here soon.

Health Secretary Dr. Karen Murphy on Thursday urged first responders, health professionals, and family members of heroin users to educate themselves about carfentanil. She said the powerful opioid is 10,000 times stronger than morphine and 100 times more powerful than fentanyl.

Officials say carfentanil is unsafe for human use and they don’t yet know if the anti-overdose drug naloxone can reverse its effects. They said even a very small dose can be lethal.

Heroin laced with carfentanil is suspected of causing 174 overdoses in just six days in Cincinnati, Ohio. No overdoses from carfentanil-laced heroin have been confirmed in Pennsylvania.

Get breaking news, weather and traffic on the go. Download the ABC27 News App and the ABC27 Weather App for your phone and tablet.

1 thought on “Pa. warns of lethal heroin laced with animal sedative

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s